Tennessee, 2024

Flash Flooding in Tennessee, July 22, 2024

July 22, 2024 · NWS MRX · 2 events in 1 county or zone

A stationary front was draped just northwest of the area, while southwesterly flow aloft was adding moisture to the vertical column. Early evening convection produced localized flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

A stationary front was draped just northwest of the area, while southwesterly flow aloft was adding moisture to the vertical column. Early evening convection produced localized flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Jul 22, 6:23 PM EST, 2 hours 6 minutes earlier.

Area forecast discussion, Jul 22, 6:23 PM EST, 2 hours 6 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
723 PM EDT Mon Jul 22 2024

...New AVIATION...

.SHORT TERM...
(This evening through Tuesday)
Issued at 205 PM EDT Mon Jul 22 2024

Key Messages:

1. Multiple rounds of showers and thunderstorms are possible
through tomorrow.

2. Fog development is expected in the early morning hours.

Discussion:

In the upper levels, a trough extends from the Great Lakes to
Texas. A ridge is over Florida and the Carolina coastlines. The
Tennessee Valley is between these two features. At the surface,
the Bermuda-Azores high in the Atlantic extends over the Southeast
U.S. bringing low level moisture up from the Gulf. With deep layer
southerly flow, precipitable water values will be high at almost
2 inches. The wet pattern will continue with isolated showers and
storms overnight becoming scattered to numerous again by tomorrow
afternoon.

Showers and storms currently on radar are moving pretty quickly
and do not appear to be as big of a flooding threat as the slow
movers yesterday, although training is still a threat to look for.
Tomorrow, steering flow may be a little lighter and localized
flooding may be a bigger threat with slower moving or training
storms.

With decent instability tomorrow afternoon/evening a few strong to
severe storms cannot be ruled out, especially if a minor wave
moves through the pattern.

Some fog development is expected in the early morning hours in the
the higher elevations, Northeast Tennessee and Southwest Virginia
but should dissipate by mid morning.

&&

.LONG TERM...
(Tuesday night through next Monday)
Issued at 205 PM EDT Mon Jul 22 2024

Key Messages:

1. The unsettled weather pattern continues through the long term
period, with increasing chances of showers and thunderstorms in the
afternoon and evenings. Even though a cold front is expected to move
through Thursday, precipitation hangs through the weekend.

2. Slightly below normal temperatures expected through Friday with
highs rebounding towards normal next weekend. The coolest day looks
to be Thursday, with highs struggling to reach the 80s.

Discussion:

With upper ridging building over the western states and the western
Atlantic, troughing from Canada will sag over the country east of
the Plains. Expect troughing to persist through the end of the week
until ridging tries to build in by the weekend. At the start of the
period, low level flow will have already kick-started out of the
southwest, leading to further increasing moisture for the region.
SWly flow paired with lower heights aloft will translate to
increased humidity, lower than normal temperatures, and
afternoon/evening convection. A stationary front currently to our
northwest, will also contribute to daily chances of showers and
thunderstorms, as well as the upper level support from shortwave
impulses rounding the trough. This will also keep cloud cover
around, limiting our daytime highs around 80. Even with decreased
temperatures, dew points exceeding the 70s will make it feel
oppressive.

Showers and thunderstorm activity will be best seen during the
typical times you'd expect in summer, during the afternoon and
evening time-frame. Southeastern parts of the CWA, such as SW NC and
south of GSMNP in the Appalachians, will possibly see the higher
daily rainfall amounts of over a half inch and up to one inch
through Thursday. Most certainly a welcoming sight to help improve
our drought conditions. MRGL ERO's are in place through early
Friday, indicating the possibility of flash flooding. And we have
seen that in training storms that occurred yesterday. This message
will continue in the HWO. PWATs will range between 1.5 to 2.0
inches, portraying how water loaded the atmosphere will be,
supporting prolific rain makers. Even with suitable instability each
day, there's a low chance that we will see any severe weather for
the week. If anything, a strong storm may produce gusty winds, heavy
rain/ponding, and some lightning.

A cold front will eventually sweep across the area around Thursday
when another sagging extension from the trough is expected to move
over the NErn part of the country. Highs Thursday are currently
expected to only top out in the upper 70s for the valley.
Temperatures will rebound Friday onward as the trough retreats
north, weak flow/higher heights build in, and surface high pressure
develops over the western Great Lakes. Moisture still sticks around
over the SE US into the weekend, so precipitation is still in the
forecast even after the frontal passage. Of course, uncertainty and
disagreement between the models arises this far out in time.

&&

.AVIATION...
(00Z TAFS)
Issued at 721 PM EDT Mon Jul 22 2024

Scattered showers and storms continue this evening and are
expected to die down as we move into the night and lose daytime
heating. Currently there is is a strong storm heading towards TRI,
which may lead to temporary category reductions. Areas that see
rain tonight are ones that are most likely to experience fog, with
VFR vis conditions expected at CHA and TYS. We have a PROB30 for
TYS in the morning as there is a potential for MVFR conditions.
There is the potential for LIFR vis and cig conditions at TRI
tomorrow around sunrise, however VFR conditions should resume
towards that afternoon. CAM guidance suggests scattered storms
throughout the valley tomorrow, which could temporarily drop vis
and cig from the afternoon into the evening.

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             71  86  71  83 /  50  90  60  80
Knoxville McGhee Tyson Airport, TN  70  86  71  82 /  50  80  70  80
Oak Ridge, TN                       69  85  70  81 /  50  80  60  80
Tri Cities Airport, TN              66  86  68  81 /  50  80  60  80

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

SHORT TERM...McD
LONG TERM....KS
AVIATION...BW/HD
Hazardous weather outlook, Jul 22, 2:08 PM EST, 6 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
308 PM EDT Mon Jul 22 2024

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-231915-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-Northwest Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott VA-Russell-Washington VA-
308 PM EDT Mon Jul 22 2024 /208 PM CDT Mon Jul 22 2024/

This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.

.DAY ONE...This Afternoon and Tonight

Showers and thunderstorms this afternoon and evening will have the
potential to produce heavy rainfall that may cause localized
flooding.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Showers and thunderstorms are expected each day through the rest
of the week, mainly during the afternoon and evening hours. Heavy
rainfall from storms may cause localized flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not needed at this time.

In the hours before

Special weather statement, Jul 22, 3:37 PM EST, 4 hours 52 minutes before
Special Weather Statement
National Weather Service Morristown TN
437 PM EDT Mon Jul 22 2024

TNZ013-222100-
Campbell TN-
437 PM EDT Mon Jul 22 2024

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL CAMPBELL COUNTY THROUGH
500 PM EDT...

At 437 PM EDT, Doppler radar was tracking a strong thunderstorm near
La Follette, moving east at 20 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
La Follette, Jacksboro, Jellico, Caryville, Fincastle, White Oak, and
Cove Lake State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3654 8398 3646 8394 3646 8393 3643 8392
      3643 8390 3640 8391 3639 8393 3640 8395
      3637 8395 3634 8397 3631 8423 3652 8423
      3658 8399
TIME...MOT...LOC 2037Z 261DEG 19KT 3645 8413

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

JLB
Special weather statement, Jul 22, 4:02 PM EST, 4 hours 27 minutes before
Special Weather Statement
National Weather Service Morristown TN
402 PM CDT Mon Jul 22 2024

TNZ098-222145-
Marion TN-
402 PM CDT Mon Jul 22 2024

...A STRONG THUNDERSTORM WILL IMPACT MARION COUNTY THROUGH 445 PM
CDT...

At 401 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles northwest of South Pittsburg, or 12 miles northwest of
Bridgeport, moving northeast at 25 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Jasper, South Pittsburg, Whitwell, Kimball, Monteagle, Powells
Crossroads, Orme, Martin Springs, Fiery Gizzard State Park, and
Griffith Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3524 8584 3524 8582 3522 8577 3522 8574
      3524 8569 3529 8571 3529 8569 3531 8565
      3532 8556 3512 8539 3510 8539 3498 8560
      3499 8583 3502 8587 3522 8586 3522 8587
TIME...MOT...LOC 2101Z 243DEG 20KT 3509 8584

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

JLB
Special weather statement, Jul 22, 6:06 PM EST, 2 hours 23 minutes before
Special Weather Statement
National Weather Service Morristown TN
706 PM EDT Mon Jul 22 2024

TNZ016-039-042-222330-
Hamblen TN-Northwest Greene TN-Hawkins TN-
706 PM EDT Mon Jul 22 2024

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL HAWKINS...NORTHERN
GREENE AND NORTHEASTERN HAMBLEN COUNTIES THROUGH 730 PM EDT...

At 706 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Rogersville, moving east at 25 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Rogersville, Surgoinsville, Mosheim, Bulls Gap, Baileyton, St. Clair,
Kepler, McCloud, Romeo, and Jearoldstown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3627 8271 3620 8312 3638 8318 3650 8281
TIME...MOT...LOC 2306Z 253DEG 22KT 3632 8306

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

JLB
Special weather statement, Jul 22, 7:00 PM EST, 1 hour 29 minutes before
Special Weather Statement
National Weather Service Morristown TN
800 PM EDT Mon Jul 22 2024

TNZ069-071-073-230030-
Knox TN-North Sevier TN-NW Blount TN-
800 PM EDT Mon Jul 22 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN KNOX...NORTHEASTERN
BLOUNT AND WEST CENTRAL SEVIER COUNTIES THROUGH 830 PM EDT...

At 800 PM EDT, Doppler radar was tracking a strong thunderstorm near
Rockford, or 8 miles northeast of Alcoa, moving east at 10 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Knoxville, Maryville, Alcoa, Louisville, Rockford, Eagleton Village,
Lake Forest, Seymour, Kimberlin Heights, and Wildwood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3577 8398 3591 8403 3605 8379 3583 8364
TIME...MOT...LOC 0000Z 253DEG 10KT 3587 8385

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

JLB
Special weather statement, Jul 22, 7:26 PM EST, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Morristown TN
826 PM EDT Mon Jul 22 2024

TNZ069-073-230100-
Knox TN-North Sevier TN-
826 PM EDT Mon Jul 22 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN KNOX AND
NORTHWESTERN SEVIER COUNTIES THROUGH 900 PM EDT...

At 826 PM EDT, Doppler radar was tracking a strong thunderstorm 9
miles west of Sevierville, moving northeast at 15 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Knoxville, Sevierville, McMahan, Seymour, Kodak, and Kimberlin
Heights.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3584 8377 3585 8377 3586 8378 3588 8378
      3589 8380 3587 8382 3595 8387 3606 8369
      3605 8367 3604 8367 3604 8365 3587 8354
      3582 8375
TIME...MOT...LOC 0026Z 245DEG 14KT 3590 8374

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

JLB
Special weather statement, Jul 22, 7:32 PM EST, 57 minutes before
Special Weather Statement
National Weather Service Morristown TN
832 PM EDT Mon Jul 22 2024

TNZ017-044-046-047-230100-
Sullivan TN-Washington TN-Northwest Carter TN-Southeast Carter TN-
832 PM EDT Mon Jul 22 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN SULLIVAN...
NORTHEASTERN WASHINGTON AND CENTRAL CARTER COUNTIES THROUGH 900 PM
EDT...

At 832 PM EDT, Doppler radar was tracking a strong thunderstorm near
Elizabethton, moving east at 25 mph.

HAZARD...Wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Johnson City, Elizabethton, Central, Pine Crest, Hampton, Bluff City,
Watauga, Hunter, Rocky Mount State Park, and Morril's Cave.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3629 8235 3647 8237 3654 8196 3650 8199
      3647 8195 3637 8206 3636 8204 3635 8204
      3635 8203 3633 8203 3633 8200 3632 8200
      3629 8198 3627 8196
TIME...MOT...LOC 0032Z 266DEG 22KT 3639 8227

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

JLB

The radar

The Knoxville radar (KMRX), 55 km away, was scanning. The volume nearest the first event began at 01:30 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Knox

When
July 22, 8:29 PM EST to 10:00 PM EST
Where
Knox County, 3 mi SE of Kingsley to 2 mi WNW of Tipton
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
35.869, -83.892

Water was covering roads near the intersection of Martin Mill Pike and Tipton Station Road, and the intersection of Brown Road and Rudder Road. One car was stranded in water in a nearby subdivision. Tipton Station Road was also flooded near South Doyle High School.

Flash Flood, Knox

When
July 22, 9:08 PM EST to 10:15 PM EST
Where
Knox County, 1.25 mi SE of Mooreland Hgts
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
35.907, -83.884

Roads flooded at the intersection of Neubert Springs Road and West Ford Valley Road.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2024Every state in 2024This day in weather historyWarnings in Tennessee, July 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1205490, 1205493.